Pharmacokinetics is the study of how drugs are metabolized, distributed, excreted, and absorbed by the body (Rosenthal & Burchum, 2021). Pharmacodynamics, simply put means what a drug does to the body, “is the study of the biochemical, physiologic, and molecular effects of pharmaceuticals on the body” (Farined, 2021).
The patient case I will be discussing and analyzing is a 60-year-old male with a past medical history of diabetes, hypertension, alcohol abuse, and hyperlipidemia who presented to the emergency department for acute kidney injury while he was at home working in his garage. The patient was admitted to the neurology/Med-Surg unit where I work. The patient suddenly became light-headed, with right arm weakness, numbness in his right hand, and blurry vision. A stroke code was activated, and the patient was immediately taken for a CT scan to rule out hemorrhagic stroke, consent was obtained by the neurology doctor for possible Tissue plasminogen activator (TPA) administration. My unit is part of the inpatient stroke team, and TPA was immediately started on the patient post-CT scan. Tissue plasminogen activator (TPA) is a drug of choice when an ischemic stroke is of concern because the pharmacodynamics of TPA works by dissolving blood clots that are blocking the blood flow to the brain (National Institute of Neurological Disorders and Stroke, 2022). With the start of the TPA medication, as one of the stroke team champions, I was assigned to closely monitor and assess the patient for any neurological changes as well as any changes in his vital signs until the patient was taken to the intensive care unit. Without realizing it I was evaluating the pharmacodynamics and pharmacokinetics of the TPA administered.
Factors that may have influenced the pharmacokinetic and pharmacodynamic processes of the patient would be his age, health, sex, other medical conditions such as hypertension, diabetes, hyperlipidemia, etc., and genetic makeup. Also, additional considerations would be considered, If the patient is taking any over-the-counter medication, such as vitamins and/or supplements, as these could potentially have negative side effects on his prescribed medications. Fortunately, the patient declines the use of any of these medications.
Based on the patient’s unique medical and social history, contributing variables, and the medical plan of care, it was decided to intensively monitor the patient throughout his hospital stay for any neurological abnormalities brought on by the TPA administration.
Due to the stroke, I would advise him to continue his prescribed long-term anticoagulant. However, before choosing which anticoagulant to administer to the patient, I would want to speak with the patient and go over the advantages and disadvantages of the various types of anticoagulants that are available. I would make sure the patient understands the reasons why the medication is prescribed before making any recommendations. Furthermore, it is crucial to inform him about the anticoagulant signs and symptoms of bleeding he should watch out for. According to Rosenthal and Burchum (2021), monitoring is a critical component of medicine administration, After the patient leaves the hospital, I would encourage him to follow up with an assigned neurologist and his primary care physician for close monitoring and to make sure he comes back for any scan that might be required.
Farined, A. (2021). Dose-response relationships. https://www.merckmanuals.com/professional/clinicalpharmacology/pharmacodynamics/dose-response-relationships
National Institute of Neurological Disorders and Stroke. (2022). Tissue plasminogen activator for acute ischemic stroke (alteplase, activase®). https://www.ninds.nih.gov/aboutninds/impact/ninds-contributions-approved-therapies/tissue-plasminogen-activator-acuteischemic-stroke-alteplase-activase
Rosenthal, L. D., & Burchum, J. R. (2021). Lehne’s pharmacotherapeutics for advanced practice nurses and physician assistants (2nd ed.) St. Louis, MO: Elsevier.